The Annals of Probability

Stochastic Sub-Additivity Approach to the Conditional Large Deviation Principle

Zhiyi Chi

Full-text: Open access


Given two Polish spaces $A_X$ and $A_Y$, let $\rho : A_X \times A_Y \to \mathbb{R}^d$ be a bounded measurable function. Let $X = {X_n : n \geq 1}$ and $Y = {Y_n : n \geq 1}$ be two independent stationary processes on $A_X^{\infty}$ and $A_Y^{\infty}$, respectively. The article studies the large deviation principle (LDP) for $n^{-1} \sum_{k=1}^n \rho(X_k, Y_k)$, conditional on $X$. Based on a stochastic version of approximate subadditivity, it is shown that if Y satisfies certain mixing condition, then for almost all random realization $x$ of $X$, the laws of $n^{-1} \sum_{k=1}^n \rho(x_k, Y_k)$ satisfy the conditional LDP with a non-random convex rate funcion. Conditions for the rate function to be non-trivial (that is, not $0/\infty$ function) are also given.

Article information

Ann. Probab., Volume 29, Number 3 (2001), 1303-1328.

First available in Project Euclid: 5 March 2002

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60F10: Large deviations
Secondary: 94A34: Rate-distortion theory

Conditional large deviation principle stochastic approximate subadditivity mixing conditions


Chi, Zhiyi. Stochastic Sub-Additivity Approach to the Conditional Large Deviation Principle. Ann. Probab. 29 (2001), no. 3, 1303--1328. doi:10.1214/aop/1015345604.

Export citation


  • [1] Breiman,L. (1968). Probability. Addison-Wesley, Reading, MA.
  • [2] Bryc,W. and Dembo,A. (1996). Large deviations and strong mixing. Ann. Inst. H. Poincar´e Probab. Statist. 32 549-569.
  • [3] Chi,(2001). The first order asymptotic ofwaiting times with distortion between stationary processes. IEEE Trans. Inform. Theory 47 338-347.
  • [4] Dembo,A. and Kontoyiannis,I. (1999). The asymptotics ofwaiting times between stationary processes, allowing distortion. Ann. Appl. Probab. 9 413-429.
  • [5] Dembo,A. and Zeitouni,O. (1992). Large Deviations Techniques and Applications. Jones and Bartlett, Boston.
  • [6] Hammersley,J. M. (1962). Generalization of the fundamental theorem on sub-additive functions. Proc. Cambridge Philos. Soc. 58 235-238.
  • [7] Kontoyiannis,I. (1998). Asymptotic recurrence and waiting times for stationary processes. J. Theoret. Probab. 11 795-811.
  • [8] Luczak,T. and Szpankowski,W. (1997). A suboptimal lossy data compression based on approximate pattern matching. IEEE Trans. Inform. Theory 43 1439-1451.
  • [9] Szpankowski,W (1993). Asymptotic properties ofdata compression and suffix trees. IEEE Trans. Inform. Theory 39 1647-1659.
  • [10] Wyner,A. D. and Ziv,J. (1989). Some asymptotic properties ofthe entropy ofa stationary ergodic data source with applications to data compression. IEEE Trans. Inform. Theory 35 1250-1258.
  • [11] Yang,E. and Kieffer,J. C. (1998). On the performance of data compression algorithms based upon string matching. IEEE Trans. Inform. Theory 44 47-65.
  • [12] Yang,E. and Zhang,(1999). On the redundancy oflossy source coding with abstract alphabets. IEEE Trans. Inform. Theory 45 1092-1110.